Tennessee, 2023

Damaging Wind in Tennessee, September 20, 2023

September 20, 2023 · NWS MEG · 1 event in 1 county or zone

A weak mesoscale convective vortex tracked across the Mid-South and intensified |as it moved across the Mississippi Delta region where instability values climbed to over 1000 J/kg. This system produced a severe storm with damaging winds in Shelby County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A weak mesoscale convective vortex tracked across the Mid-South and intensified |as it moved across the Mississippi Delta region where instability values climbed to over 1000 J/kg. This system produced a severe storm with damaging winds in Shelby County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 20, 2:51 PM CST, 13 minutes earlier.

Area forecast discussion, Sep 20, 2:51 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
351 PM CDT Wed Sep 20 2023

...New SYNOPSIS, DISCUSSION...

.UPDATE...
Issued at 1103 AM CDT Wed Sep 20 2023

Midmorning radar imagery from KLZK and KNQA show scattered light
showers along and west of the MS River, moving east. This activity
is associated with an eastward-moving shortwave that is rounding
the base of an upper level trough over MO. GOES IR imagery showed
cloud tops warming over central and western AR, indicating a
general decrease in convective intensity. Midmorning METARs show
most of the rain reports over the western half of AR. To the east,
showers were rooted above a dry layer below 700mb, evident on the
12Z LZK sounding.

As we move through the afternoon, some of the rainfall will make
it down to the ground in west TN and north MS. Marginal CAPE will
limit the thunder potential through mid/late afternoon, about the
the time the MO upper trough axis rotates into the Midsouth. At
such time, 700mb temps will cool below 4C, enhancing the midlevel
lapse rates and thunder potential. In the interim, scattered
light showers and sprinkles will prevail.

PWB

&&

.SYNOPSIS...
Issued at 234 PM CDT Wed Sep 20 2023

A deep shortwave trough will continue to bring chances of rain
showers and maybe a few scattered thunderstorms through the
MidSouth until early tomorrow morning. Behind the shortwave, a
ridge embedded with small upper level disturbances will bring in
continued but lower chances for showers and possibly a
thunderstorm throughout the week. Saturday into Sunday, a cold
front will move across the area increasing chances for more
showers and storms throughout.

&&

.DISCUSSION...
(This evening through next Tuesday)
Issued at 234 PM CDT Wed Sep 20 2023

Upper level WV imagery depicts a split flow with a ridge located
in the Northern Plains region extending into Canada, and a
shortwave trough in the Mid MS Valley pushing east across the
region. This shortwave trough has been helping showers and
a few isolated thunderstorms to continue throughout the day and
into early tomorrow morning.

Currently, there are a few thunderstorms tracking within North MS
into SW TN. Mid level CAPE values, now reaching 1000J/kg, shows
there is some instability within the area which will enable
thunderstorms to continue to move across TN through the afternoon.
Main threats within these thunderstorms are gusty winds, small
hail, and heavy rainfall. However, as evening approaches, chances
for thunderstorms to continue through the evening are limited and
expected to continue as rain showers throughout the day.

Tomorrow, a ridge with small upper level disturbances will move
into the region and keep in small chances for showers and
thunderstorms throughout. Dewpoints will slightly increase as
moisture from the Gulf continues to move in as southerly flow
persists. Cloud cover will still be expected which will keep
temperatures into the low to mid 80s.

This weekend, a cold front is expected to eject from a cut off low
and bring in increased chances for showers and thunderstorms.
Timing of showers is variable but best chance looks to be
Saturday late afternoon into Sunday. Temperatures beginning into
next week are expected to lower with highs in the upper 70s to low
80s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1239 PM CDT Wed Sep 20 2023

Main aviation issue will be the chances for showers this afternoon
into the evening hours. Some concern for isolated thunderstorms
to develop as well but low confidence precludes a mention in the
forecast at this time. Overall, anticipate VFR conditions at the
terminals unless a heavy shower or isolated storm directly impacts
a terminal. S to SW winds initially this afternoon will become
more easterly then southeasterly through the taf period.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...GNC
AVIATION...TAB

In the hours before

Special weather statement, Sep 20, 2:04 PM CST, 1 hour before
Special Weather Statement
National Weather Service Memphis TN
304 PM CDT Wed Sep 20 2023

ARZ035-036-048-202030-
St. Francis AR-Cross AR-Crittenden AR-
304 PM CDT Wed Sep 20 2023

...A STRONG THUNDERSTORM WILL IMPACT EASTERN ST. FRANCIS...WEST
CENTRAL CRITTENDEN AND SOUTHEASTERN CROSS COUNTIES THROUGH 330 PM
CDT...

At 303 PM CDT, Doppler radar was tracking a strong thunderstorm over
New Home, or 7 miles northwest of Hughes, moving northeast at 25 mph.

HAZARD...Wind gusts up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hughes, Widener, Jennette, New Home, Cottonwood Corner, Browns,
Jonquil, Mud Lake, Tarsus, Round Pond, Blackfish, Kinton,
Shearerville, Hicks Station, Lucerne, Shannondale, Whitmore, Proctor,
Burnt Cane, and Greasy Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3524 9060 3515 9029 3490 9051 3490 9052
      3499 9070
TIME...MOT...LOC 2003Z 206DEG 21KT 3502 9056

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

PWB
Special weather statement, Sep 20, 2:18 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Memphis TN
318 PM CDT Wed Sep 20 2023

MSZ001-TNZ088-202045-
DeSoto MS-Shelby TN-
318 PM CDT Wed Sep 20 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DESOTO AND
SOUTHWESTERN SHELBY COUNTIES THROUGH 345 PM CDT...

At 317 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eudora, or 8 miles southwest of Horn Lake, moving northeast at 15
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Southaven, Horn Lake, T O Fuller State Park, Memphis, Walls, Lake
Cormorant, Southwest Memphis, Lynchburg, Whitehaven, Eudora, Newport,
Alden, Twin Lakes, Frees Corners, West Days, Lake View, Glover, Plum
Point, Norfolk, and Jago.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3503 9020 3504 9019 3505 9019 3510 9018
      3503 8989 3480 9010 3485 9020 3486 9020
      3486 9023 3487 9025
TIME...MOT...LOC 2017Z 203DEG 12KT 3488 9015

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

PWB
Special weather statement, Sep 20, 2:38 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Memphis TN
338 PM CDT Wed Sep 20 2023

ARZ036-MSZ001-TNZ088-202115-
Crittenden AR-DeSoto MS-Shelby TN-
338 PM CDT Wed Sep 20 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CRITTENDEN...NORTH
CENTRAL DESOTO AND SOUTHWESTERN SHELBY COUNTIES THROUGH 415 PM CDT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lynchburg, or near T O Fuller State Park, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Southaven, West Memphis, Horn Lake, T O Fuller State Park, Memphis,
Walls, Downtown Memphis, Southwest Memphis, Lynchburg, Whitehaven,
Midtown Memphis, Mound City, Twin Lakes, White Station, St Clair,
Presidents Island, Lake View, Briark, and Bridge Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3491 9005 3497 9019 3523 9015 3516 8984
TIME...MOT...LOC 2038Z 202DEG 21KT 3500 9010

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

PWB
Special weather statement, Sep 20, 2:59 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
359 PM CDT Wed Sep 20 2023

ARZ036-TNZ049-088-202145-
Crittenden AR-Tipton TN-Shelby TN-
359 PM CDT Wed Sep 20 2023

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CRITTENDEN...
SOUTHWESTERN TIPTON AND NORTHERN SHELBY COUNTIES THROUGH 445 PM
CDT...

At 358 PM CDT, Doppler radar was tracking a strong thunderstorm near
Downtown Memphis, or 7 miles northeast of West Memphis, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bartlett, West Memphis, Marion, Millington, Meeman Shelby Forest
State Park, Memphis, Dixonville, Downtown Memphis, Frayser, Mound
City, Griffin Corner, Gammon, Quito, Woodstock, St Clair, Locke,
Sloanville, Raleigh, Gilestown, and Spring Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3540 9007 3539 9005 3539 9004 3540 9005
      3541 9005 3543 9003 3545 9003 3547 9001
      3529 8975 3509 9007 3524 9020
TIME...MOT...LOC 2058Z 220DEG 18KT 3520 9007

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

PWB

The radar

The Memphis radar (KNQA), 26 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
September 20, 3:04 PM CST to 3:09 PM CST
Where
Shelby County, 1.83 mi WSW of North
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
35.170, -90.060

A large tree down was knocked down across Island Drive near the Island Park Apartment Complex.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyWarnings in Tennessee, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142268.